Kentucky, 2015Flooding in Kentucky, December 24 to 31, 2015
December 24 to 31, 2015 · NWS LMK · 6 events in 6 counties and zones
Several weather systems impacted the lower Ohio Valley during the last 10 days of December. Rainfall totals varied from 3 to locally 7 inches across much of the river basin, which resulted in significant rises and minor floods on area rivers, streams and creeks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several weather systems impacted the lower Ohio Valley during the last 10 days of December. Rainfall totals varied from 3 to locally 7 inches across much of the river basin, which resulted in significant rises and minor floods on area rivers, streams and creeks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 24, 6:22 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 24, 6:22 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
622 PM EST THU DEC 24 2015
...Updated Aviation Discussion...
.SHORT TERM (Now through Friday Night)...
Issued at 200 PM EST Thu Dec 24 2015
...Unsettled Weather Returns For Christmas Day...
After a brief break from the rains, expect the front which cleared
the region overnight to lift back north again as a low-level wind
surge develops over the TN Valley towards daybreak Christmas. This
should result in rains developing at least along our border with TN.
Will bump up pops down there, but keep a sharp gradient as you head
north. That gradient should loosen as the day goes along Christmas,
with rains filling in quickly through at least the Ohio River, with
some question about how far into southern Indiana these rains
spread.
The front will not move much through Friday night, with subtle waves
along the southwest flow aloft helping to spark additional rain
chances. Soundings indicate marginal potential for thunder as well,
from late tonight through Friday night, so will carry at least a
slight chance each period along with those rain chances. Not
expecting severe weather, given the forecast inversion in place from
model soundings.
.LONG TERM (Saturday through Thursday)...
Issued at 315 PM EST Thu Dec 24 2015
...Active Weather Into Next Week...
Front still looks to stall over our northern forecast area...or
perhaps just north of it...Saturday. That will shift the highest
pops to our north that day and night, and it still looks to be quite
warm...continuing our well above normal December so far. Saturday
should see highs topping out in the 70s for most places, despite the
cloud cover and rain chances. Have gone a little with a blend of the
MEX and Euro guidance, with a leaning toward the latter for highs
Saturday. Should the warm front stall closer to SDF Saturday, that
high will be off, but have leaned towards the warm side for now.
Models are in pretty good agreement for 84 hours out on the location
of an upper moving across western Texas by the end of the day
Sunday. That pattern would keep most of our area in a wet regime
given the residual front and moisture streaming in ahead of the low.
Thus will have likely to categorical pops. The exact location of the
front will make temp forecasts trickier this day, as it looks to be
more somewhere over the middle of our forecast area. Thus have gone
with readings in the upper 50s in our north and around 70 in our
Lake Cumberland zones.
As we continue into Monday, models continue to be in pretty good
agreement on a surface low moving from eastern Texas into the lower
Ohio River Valley. That should make for windier conditions through
the day and possibly another round of severe weather later in the
day Monday, depending on where the warm sector ends up. The
strengthening wind profile should make for a tighter temperature
gradient, with highs in the mid 40s in our north to lower 60s in our
south.
Either way, our rain chances stay up this period, and we do not
start to dry out from the heavier QPF some until Tuesday morning.
Even then though, models are showing some wrap around showers behind
the departing low. Thus have kept in chance rains for the day
Tuesday.
We dry out only briefly again before another quick-moving
disturbance brings rain chances back Wednesday. This one will have
less moisture to work with so have gone with slight to low-end
chance pops for now through Thursday. Temperatures these last two
days should end up closer to normal for highs, though lows likely
will stay above given the cloud cover.
Total rainfall from tonight through the middle of next week could
trend toward 5 inches across portions of the area. These repeated
rounds of moderate to occasionally heavy rainfall could pose
flooding problems, including rivers. For SDF (LEX), the forecast
rainfall totals would bring us up to #3 (#4) for the all time
wettest year. Will be issuing a Hydrologic Outlook to talk about
flood concerns this period.
&&
.AVIATION (00Z TAF Update)...
Updated at 622 PM EST Thu Dec 24 2015
A weak cold front will slip southward across Kentucky tonight and
then become nearly stationary across the Tennessee Valley for the
remainder of the period. High pressure off the East Coast will pump
Gulf moisture northward, resulting in rain and low ceilings along
and either side of the frontal zone late tonight through Christmas
Day. Low ceilings will also develop, with most of the holiday mired
in gray IFR ceilings and light BR, especially at BWG. SDF will be on
the northwest edge of the main cloud and precip area, and may
struggle into low-end MVFR for the afternoon hours.
Winds will be light and variable through the period.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........RJS
Long Term.........RJS
Aviation..........13
Hazardous weather outlook, Dec 24, 3:26 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EST THU DEC 24 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252030-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...ORLEANS...FRENCH LICK...SALEM...
SCOTTSBURG...AUSTIN...MADISON...JASPER...HUNTINGBURG...BROWNSTOWN...
MILLTOWN...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...CLARKSVILLE...LEWISPORT...HAWESVILLE...
HARDINSBURG...IRVINGTON...CLOVERPORT...BRANDENBURG...MULDRAUGH...
BEAVER DAM...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...RADCLIFF...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...HILLVIEW...BROOKS...
LOUISVILLE...LA GRANGE...BUCKNER...CRESTWOOD...PEWEE VALLEY...
BEDFORD...MILTON...EMINENCE...NEW CASTLE...PLEASUREVILLE...
CAMPBELLSBURG...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WILMORE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BEREA...MORGANTOWN...BROWNSVILLE...
HORSE CAVE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...PROVIDENCE...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
RUSSELL SPRINGS...JAMESTOWN...BURKESVILLE...ALBANY
326 PM EST THU DEC 24 2015 /226 PM CST THU DEC 24 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODS OF HEAVY RAINFALL ARE LIKELY FRIDAY THROUGH EARLY NEXT
WEEK AS THE WEATHER PATTERN CONTINUES TO BE VERY ACTIVE. 4 TO
LOCALLY 6 INCHES OF RAIN COULD FALL BETWEEN FRIDAY AND TUESDAY.
THIS MAY POSE FLOODING PROBLEMS...INCLUDING RIVERS. IN
ADDITION...STRONG STORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT.
MAIN THREAT WOULD BE GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL REPORTS ARE
GREATLY APPRECIATED.
RJS
In the hours before
Local storm report, Dec 24, 3:54 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EST THU DEC 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST 4 ESE BLACK GNAT 37.27N 85.38W
12/23/2015 E90 MPH TAYLOR KY NWS STORM SURVEY
AN NWS STORM SURVEY CONCLUDED 90-100 MPH
WINDS CAUSED DAMAGE TO SIX BARNS AND AN RV
IN WESTERN TAYLOR COUNTY.
&&
KJDFlood, Nelson
- When
- December 24, 9:05 PM EST to December 29, 8:50 AM EST
- Where
- Nelson County, 2.09 mi WSW of Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.768, -85.705
Several heavy rain events during late December brought widespread 3 to 5 inch rainfall totals to the area. This resulted in the Rolling Fork River near Boston to go into minor flood. The river crested at 39.27 feet, 4.27 feet above its flood stage, late on December 27th.
Flood, Butler
- When
- December 25, 11:45 AM CST to December 31, 2:30 PM CST
- Where
- Butler County, 1.03 mi E of Woodbury to 1.31 mi NE of Woodbury
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.182, -86.632
Several heavy rain events during late December resulted in widespread 3 to 5 inch rainfall totals across central Kentucky. This brought the Green River at Woodbury into flood, cresting at 39.6 feet, 6.6 feet above flood stage. The crest occurred on December 28 and the river dropped below flood stage on December 31.
Flood, Edmonson
- When
- December 26, 3:20 PM CST to December 28, 3:55 PM CST
- Where
- Edmonson County, 1.07 mi NNW of Brownsville to 1.37 mi N of Brownsville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.195, -86.276
Several heavy rain events resulted in widespread 3 to 5 inches of rain across the Green River basin. This brought the Green River at Brownsville into minor flood. The river crested at 19.74 feet late on December 27th.
Flood, Hart
- When
- December 27, 8:00 PM CST to December 28, 5:35 AM CST
- Where
- Hart County, 0.43 mi SSE of Woodsonville to 0.89 mi ENE of Woodsonville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.264, -85.897
Several heavy rain events in late December brought 3 to locally 6 inches of rain to the area. This resulted in minor flooding on the Green River at Munfordville. The river crested at 28.27 feet on December 27th.
Flood, Nicholas
- When
- December 27, 9:20 PM EST to December 28, 5:15 AM EST
- Where
- Nicholas County, 2.17 mi NE of Oakland Mills to 2.19 mi NE of Oakland Mills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.421, -84.000
Several heavy rain events during late December brought the Licking River at Blue Licks Spring into minor flood. The river crested at 25.19 feet, barely above its 25 foot flood stage, on December 28.
Flood, Ohio
- When
- December 27, 9:15 PM CST to December 30, 8:00 AM CST
- Where
- Ohio County, 0.31 mi SE of Davidson to 0.85 mi E of Davidson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.547, -86.716
Several heavy rain events during the last week of December brought anywhere from 3 to locally 6 inches of rain to the area. This resulted in the Rough River near Dundee to go into minor flood and the river crested at 26.72 feet on December 29.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, December 24 to 31, 20152 deaths · $3.5 million · 50 kt wind · 12 events
- Tornado and Flash Flooding in Georgia, December 24 to 25, 2015$8.7 million · EF0 · 30 events
- Flash Flood in Tennessee, December 24, 20151 death · $15,000 · 1 event
- High Surf in Florida, December 24, 20151 death · 1 event
- Tornadoes and Flash Flooding in Alabama, December 24 to 28, 2015EF2 · 40 events
- Tornadoes and Heavy Snow in California, December 24 to 25, 2015$1.2 million · EF1 · 8 events
- Flooding in Alabama, December 24 to 25, 2015$4.2 million · 4 events
- Flooding in Georgia, December 24 to 31, 2015$250,000 · 4 events
- High Wind in Michigan, December 24, 2015$146,000 · 60 kt wind · 13 events
- Tornado and Flash Flooding in Mississippi, December 24 to 25, 2015$77,000 · EF0 · 13 events
- High Wind and Strong Wind in Michigan, December 24, 2015$61,000 · 52 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 24 to 26, 201520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606452, 606453, 606446, 606444, 606451, 606447.